Alert archive / Washington / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Spokane, WA

August 16, 2023Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this red flag warning at Aug 16, 2023, 5:38 AM PDT for Douglas County, Okanogan County, Washington. It took effect at Aug 16, 2023, 6:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2023, 5:38 AM PDT (12:38 UTC)
In effect from
Aug 16, 2023, 6:00 AM PDT
Expired
Aug 16, 2023, 3:00 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Douglas County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 164 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3193 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS86 KOTX 161238
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
538 AM PDT Wed Aug 16 2023

...Gusty winds and dry conditions Thursday and Friday...

.The ridge responsible for the current heat wave will begin to
break down Thursday and weaken considerably Friday with the
passage of a dry cold front. It will remain very hot and dry on
Thursday with a noticeable increase in west to southwest winds
Thursday afternoon and into the evening. Temperatures will cool
roughly 10 degrees on Friday with widespread breezy to gusty
conditions. Winds will remain from the west and southwest
shifting to the northwest in north-central Washington Friday
evening. Despite cooler temperatures, the airmass on Friday will
remain very dry with humidity levels.

WAZ703-162200-
/O.NEW.KOTX.FW.W.0009.230816T1300Z-230816T2200Z/
/O.CON.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/
Okanogan Valley (Zone 703)-
538 AM PDT Wed Aug 16 2023

...RED FLAG WARNING IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON FOR
WINDS AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON 
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Spokane has issued a Red Flag
Warning for winds and low relative humidity, which is in effect 
until 3 PM PDT this afternoon.

* Affected Area: Fire Weather Zone 703 Okanogan Valley.

* Winds: Northwest 10 to 20 mph with gusts up to 35 mph. Local
  gusts up to 40 mph.

* Relative Humidities: 9 to 22 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ101-WAZ696>702-704>709-162200-
/O.CON.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Okanogan Highlands and Kettle Mountains (Zone 699)-
Selkirk Mountains of Northeast Washington (Zone 700)-
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
538 AM PDT Wed Aug 16 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL
OF EASTERN WASHINGTON AND NORTH IDAHO...

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101), Fire Weather Zone 696 East 
  Washington Central Cascades (Zone 696), Fire Weather Zone 697 
  East Portion of North Cascades National Park/Lake Chelan 
  National Recreation Area (Zone 697), Fire Weather Zone 698 
  East Washington North Cascades (Zone 698), Fire Weather Zone 
  699 Okanogan Highlands and Kettle Mountains (Zone 699), Fire 
  Weather Zone 700 Selkirk Mountains of Northeast Washington 
  (Zone 700), Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 702 Colville 
  Reservation (Zone 702), Fire Weather Zone 704 Methow Valley 
  (Zone 704), Fire Weather Zone 705 Foothills of Central 
  Washington Cascades (Zone 705), Fire Weather Zone 706 
  Waterville Plateau (Zone 706), Fire Weather Zone 707 Western 
  Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern 
  Columbia Basin  -Palouse  -Spokane Area (Zone 708) and Fire 
  Weather Zone 709 Lower Palouse  -Snake River (Zone 709).

* Winds: Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 9 to 20 percent in the valleys and 18 to 
  28 percent over the higher terrain.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
168 
WWUS86 KOTX 162112
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
212 PM PDT Wed Aug 16 2023

...Gusty winds and dry conditions Thursday and Friday...

.The ridge responsible for the current heat wave will begin to
break down Thursday and weaken considerably Friday with the
passage of a dry cold front. It will remain very hot and dry on
Thursday with a noticeable increase in west to southwest winds
Thursday afternoon and into the evening. Temperatures will cool
roughly 10 degrees on Friday with widespread breezy to gusty
conditions. Winds will remain from the west and southwest
shifting to the northwest in north-central Washington Friday
evening. Despite cooler temperatures, the airmass on Friday will
remain very dry with very low humidity levels.

WAZ703-171900-
/O.UPG.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/
/O.NEW.KOTX.FW.W.0011.230818T1700Z-230819T0400Z/
/O.NEW.KOTX.FW.W.0010.230817T1700Z-230818T0400Z/
/O.CON.KOTX.FW.W.0009.000000T0000Z-230816T2200Z/
Okanogan Valley (Zone 703)-
212 PM PDT Wed Aug 16 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 9 PM PDT Thursday. A Red Flag Warning has also been
issued from 10 AM to 9 PM PDT Friday. The Fire Weather Watch is
no longer in effect.

* Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 
  703).

* Winds: Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 9 to 22 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IDZ101-WAZ696>702-704>709-171900-
/O.UPG.KOTX.FW.A.0006.230817T2000Z-230819T0300Z/
/O.NEW.KOTX.FW.W.0011.230818T1700Z-230819T0400Z/
/O.NEW.KOTX.FW.W.0010.230817T1700Z-230818T0400Z/
Northern and Central Idaho Panhandle (Zone 101)-
East Washington Central Cascades (Zone 696)-
East Portion of North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-
East Washington North Cascades (Zone 698)-
Okanogan Highlands and Kettle Mountains (Zone 699)-
Selkirk Mountains of Northeast Washington (Zone 700)-
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
212 PM PDT Wed Aug 16 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FOR ALL OF EASTERN WASHINGTON 
AND NORTH IDAHO... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM PDT FRIDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR FOR ALL OF EASTERN WASHINGTON 
AND NORTH IDAHO...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 9 PM PDT Thursday. A Red Flag Warning has also been
issued from 10 AM to 9 PM PDT Friday. The Fire Weather Watch is
no longer in effect.

* Affected Area: Fire Weather Zone 101 Northern and Central 
  Idaho Panhandle (Zone 101), Fire Weather Zone 696 East 
  Washington Central Cascades (Zone 696), Fire Weather Zone 697 
  East Portion of North Cascades National Park/Lake Chelan 
  National Recreation Area (Zone 697), Fire Weather Zone 698 
  East Washington North Cascades (Zone 698), Fire Weather Zone 
  699 Okanogan Highlands and Kettle Mountains (Zone 699), Fire 
  Weather Zone 700 Selkirk Mountains of Northeast Washington 
  (Zone 700), Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 702 Colville 
  Reservation (Zone 702), Fire Weather Zone 704 Methow Valley 
  (Zone 704), Fire Weather Zone 705 Foothills of Central 
  Washington Cascades (Zone 705), Fire Weather Zone 706 
  Waterville Plateau (Zone 706), Fire Weather Zone 707 Western 
  Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern 
  Columbia Basin  -Palouse  -Spokane Area (Zone 708) and Fire 
  Weather Zone 709 Lower Palouse  -Snake River (Zone 709).

* Winds: Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidities: 9 to 18 percent in the valleys and 18 to 
  28 percent over the higher terrain.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 16, 4:29 AM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 16, 4:29 AM PDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
429 AM PDT Wed Aug 16 2023

.SYNOPSIS...
Temperatures will continue to be hot through Thursday, reaching
the upper 90s and triple digits. Breezy dry conditions are
expected for Thursday and Friday raising fire weather concerns. A
cool down, with a push of breezy winds and possible showers,
arrives by next weekend.

&&

.DISCUSSION...

...EXCESSIVE HEAT THROUGH THURSDAY...

Today through Friday night:

* Temperatures: Another day of very hot temperatures across the
  region. Temperatures will cool a few degrees, but really 103 vs
  101, it is still hot. Thursday temps will be similar, except the
  Cascade mountains which will see some relief. Low temperatures
  in the 60s to mid 70s will not provide adequate relief for those
  without air conditioning. Excessive heat warning and heat
  advisories will continue through Thursday. Friday we will see
  more substantial relief in daytime temps with about 10-14
  degrees of cooling as a cold front moves through the region.

* Winds: There will be an increase in northerly winds down the
  Okanogan Valley and onto the Waterville Plateau this morning
  into the early afternoon. It looks to peak around noon with
  speeds decreasing through the afternoon. Then we turn to
  Thursday and the better potential of widespread winds as the
  ridge flattens with a trough beginning to move into British
  Columbia. Winds will increase after 1 pm with generally a 70%
  chance of seeing wind speeds of 15 mph or greater through the
  afternoon and evening hours. The probabilities are higher
  (towards 90% or higher) for the Okanogan Valley, Waterville
  Plateau, portions of the Columbia Basin, Palouse and onto the
  West Plains. The winds will remain elevated through the night
  and then increase again Friday afternoon and evening with the
  passage of the cold front.

*Haze/Smoke: Have kept with the evening shift thinking and have
 more widespread smoke and haze given current air quality readings
 and fire activity over the last 24 hours.

Will keep with all highlights out: Excessive heat warning and heat
advisories through Thursday evening; Fire weather watches for
Thursday and Friday; and Air Quality alerts for Okanogan and
Chelan counties. /Nisbet

Saturday through Tuesday: The high pressure ridge, that supported
the hot, dry conditions, has moved East and is positioned over the
Central US. A trough has filled in along the coast and will bring
cooler temps. Moisture associated with a system near Southern
California will be pulled into the Pacific Northwest. Rain chances
will slowly spread from the Idaho Panhandle late Saturday to across
the entire Inland Northwest by Monday and continue through Tuesday.
Precip amounts will be highest in the Idaho Panhandle and lessen
towards the West. The Panhandle could see amounts near half and
inch. Instability with the moisture is still relatively low. Any
thunderstorm activity should be isolated. Highs will in the 80s.
Lows will be in the 50s. /JDC

&&

.AVIATION...
12Z TAFs: Main aviation concerns will be wildfire smoke.
Visibility restrictions will be most prevalent in the Methow and
Okanogan Valleys as downvalley winds brings smoke into these areas
from nearby wildfires in the North Cascades and southern BC.
Visibilities in Omak and Winthrop could fluctuate through the
period depending on smoke levels. The HRRR smoke models also
suggests some of this lower level smoke may make into the Spokane
area Wednesday morning around 13z, but confidence in below VFR
conditions is low. Elsewhere high level smoke is expected
regionwide, and indicated by a scattered high level deck, but will
likely be broken-overcast at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane       101  67 101  69  91  55 /   0   0   0   0   0   0
Coeur d'Alene 100  65  99  67  89  55 /   0   0   0  10   0   0
Pullman        97  61  97  64  87  52 /   0   0   0  10  10   0
Lewiston      106  72 106  74  97  63 /   0   0   0  10  10  10
Colville      101  57 100  57  91  48 /   0   0   0   0   0   0
Sandpoint      97  60  97  62  88  50 /   0   0   0  10   0  10
Kellogg        96  69  97  69  86  58 /   0   0   0  10   0  10
Moses Lake    103  67 103  68  92  58 /   0   0   0   0   0   0
Wenatchee     104  76 102  73  89  61 /   0   0   0   0   0   0
Omak          106  70 106  68  93  58 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 11 PM PDT Thursday for Central Panhandle
     Mountains-Lewis and Southern Nez Perce Counties-Northern
     Panhandle.

     Fire Weather Watch from Thursday afternoon through Friday
     evening for Northern and Central Idaho Panhandle (Zone 101).

     Excessive Heat Warning until 11 PM PDT Thursday for Coeur
     d'Alene Area-Idaho Palouse-Lewiston Area.

WA...Fire Weather Watch from Thursday afternoon through Friday
     evening for Colville Reservation (Zone 702)-East Portion of
     North Cascades National Park/Lake Chelan National
     Recreation Area (Zone 697)-East Washington Central Cascades
     (Zone 696)-East Washington North Cascades (Zone 698)-
     Eastern Columbia Basin  -Palouse  -Spokane Area (Zone 708)-
     Foothills of Central Washington Cascades (Zone 705)-
     Foothills of Northeast Washington (Zone 701)-Lower Palouse
      -Snake River (Zone 709)-Methow Valley (Zone 704)-Okanogan
     Highlands and Kettle Mountains (Zone 699)-Okanogan Valley
     (Zone 703)-Selkirk Mountains of Northeast Washington (Zone
     700)-Waterville Plateau (Zone 706)-Western Columbia Basin
     (Zone 707).

     Excessive Heat Warning until 11 PM PDT Thursday for Central
     Chelan County-Lower Garfield and Asotin Counties-Moses Lake
     Area-Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area-
     Western Chelan County-Western Okanogan County.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:12 PM PDTRed Flag WarningOTXAdams, Asotin, Chelan, Columbia, Douglas, Ferry and 8 more31 hr
Aug 16, 2:12 PM PDTRed Flag WarningOTXAdams, Asotin, Chelan, Columbia, Douglas, Ferry and 8 more55 hr

Nearby

Red Flag Warnings in Washington, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.